Alert archive / South Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Aberdeen, SD
NWS Aberdeen, SD issued this special weather statement at Oct 13, 2021, 2:10 PM CDT for Sully County, South Dakota. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2021, 2:10 PM CDT (19:10 UTC)
- Expired
- Oct 13, 2021, 2:30 PM CDT
- In force
- 20 min
- Issued by
- NWS Aberdeen, SD
- Hail
- 0.25 in
- Wind
- 30
- Spout
- Possible
County Sully County, SD
The radar
The Aberdeen radar (KABR), 169 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
131
WWUS83 KABR 131910
SPSABR
Special Weather Statement
National Weather Service Aberdeen SD
210 PM CDT Wed Oct 13 2021
SDZ015-016-034-131930-
Dewey SD-Sully SD-Potter SD-
210 PM CDT Wed Oct 13 2021
...A strong thunderstorm will impact portions of north central Sully,
southwestern Potter and southeastern Dewey Counties through 230 PM
CDT/130 PM MDT/...
At 205 PM CDT/105 PM MDT/, Doppler radar was tracking a couple of
strong thunderstorms capable of producing a landspout tornado, one
near Sutton Bay Rec Area, or 18 miles west of Gettysburg, another 22
miles southwest of Gettysburg. Both storms are moving east at 10 mph.
HAZARD...Landspout tornadoes, winds in excess of 30 mph, and pea
size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Whitlocks Bay Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Conditions are favorable for the development of weak, brief funnel
clouds or weak landspout tornadoes with wind gusts over 50 mph. If a
funnel cloud or landspout tornado is spotted move indoors and report
your sighting to the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4482 10053 4500 10044 4504 10022 4475 10031
TIME...MOT...LOC 1905Z 267DEG 8KT 4497 10034
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
DornWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this special weather statement went out at Oct 13, 1:05 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Oct 13, 1:05 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
105 PM CDT Wed Oct 13 2021
.UPDATE...
Issued at 1258 PM CDT Wed Oct 13 2021
The wind advisory over northeastern South Dakota has been allowed
to expire at 18Z. Breezy southeasterly wind gusts of 30 to 40 mph
will continue for the next few hours.
Updated aviation discussion below.
UPDATE Issued at 1036 AM CDT Wed Oct 13 2021
The current forecast for the rest of the day looks good overall.
As of 15Z, dry air is working into south central South Dakota
along a cold front. The dry slot should continue pushing into
central and northeast South Dakota into the afternoon hours. If
some sunshine accompanies the front/dry slot, weak instability
will be possible with some model soundings suggesting 700 J/kg of
SBCAPE, along with excellent deep layer shear. Low topped
supercells could develop, with damaging winds and weak tornadoes
possible. As of now, the severe threat appears best from
McPherson/Edmunds County east-southeast into Codington and Grant
Counties between 19-22Z. Will continue monitoring trends for
possible severe weather yet today.
&&
.SHORT TERM...(Today through Thursday Afternoon)
Issued at 237 AM CDT Wed Oct 13 2021
Strong storm headed through the region today. Sfc low pressure over
western NE early this morning will head n/ne fairly quickly today as
upper system ejects into SD. Winds on the north side of the system
are already pegging advisory criteria across portions of central
South Dakota. However, as system moves across the CWA, winds will
likely pick up again behind pcpn band, and then again this afternoon
as strong sfc pressure rises develop over especially the southern
CWA. This makes for a somewhat messy wind advisory setup across the
region. The eastern part of the advisory will catch initial surge
behind pcpn, and then later revert back to the west and south with
developing pressure bubble. Will try to message gap in stronger
winds as sfc low moves across the area. Meanwhile, large area of
showers and isolated thunderstorms will move across the CWA, mainly
before early afternoon. After the main band of pcpn moves through,
more isolated thunderstorms are possible during the mid to late
afternoon as the upper low moves across the region. SPC has drawn up
a marginal risk of severe for the eastern CWA this afternoon, likely
due to cold temperatures aloft associated with the upper low, and
for strong wind shear. An isolated severe storm will be possible
this afternoon. For tonight the system gradually pulls away from
the area, but a fair amount of cloudiness is expected to remain,
thus keeping lows a bit warmer than would otherwise be expected.
Thursday should bring about increasing sunshine, but still chilly
temperatures.
.LONG TERM...(Thursday Evening through Tuesday)
Issued at 237 AM CDT Wed Oct 13 2021
Dry weather will be the rule through the middle of next week with
only a few clouds here and there. Clouds may even be tough to come
over the weekend. Fire weather wise, relative humidity values should
stay above 40 percent across much of the area. The driest air will
be over central South Dakota, where areas south of Pierre will see
relative humidity values in the 30 to 40 percent range each
afternoon.
As for specifics, we'll start out Thursday night with the surface
trough still over the far northeastern corner of the forecast area
as a ridge attempts to build across the rest of the area. At 500mb,
the trough will still reside from Manitoba through eastern MT/WY/CO.
Expect the trough the slowly move across our area during the day
Friday, with northwesterly flow then taking hold through Sunday
morning. Highs will remain in the 50s for Friday, which will be
around 5 degrees below average for this time of year. Northwest
winds will prevail, with a breezy afternoon across central SD.
Temperatures will return to near seasonal values Saturday afternoon,
and jump back above normal Sunday and Monday as the axis of the
500mb ridge quickly moves overhead Sunday-Sunday evening. Breezy
westerly winds will also return for Monday afternoon. There is still
plenty of uncertainty in the strength and track of the next 500mb
low over the western U.S. or southern Canada from Monday night
through mid week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1258 PM CDT Wed Oct 13 2021
Terminals KABR,KATY,KPIR,KMBG
A strong area of low pressure will bring a mix of flying
conditions over the next 12-18 hours. Southerly winds will
eventually shift to the west, northwest later this evening into
tonight. Wind gusts of 30 to 40 knots will be possible for the
terminal of KPIR this evening. Gusts of 20 to 30 knots possible
elsewhere. Thunderstorms could impact all terminals through 22-23Z
today, with pcpn exiting to the north by 1Z. A mix of IFR to VFR
cigs can be expected for all terminals, with prevailing IFR/MVFR
cigs overnight into the morning hours on Thursday.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 10 PM CDT /9 PM MDT/ this evening for SDZ003-
004-009-015-016-033>037-045-048-051.
Wind Advisory until 1 PM CDT this afternoon for SDZ005>008-010-
011-017>023.
MN...None.
&&
UPDATE...SD
SHORT TERM...TDK
LONG TERM...KF
AVIATION...SDHazardous weather outlook, Oct 13, 10:52 AM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 1052 AM CDT Wed Oct 13 2021 MNZ039-046-SDZ005>008-010-011-017>023-141600- Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel- 1052 AM CDT Wed Oct 13 2021 This Hazardous Weather Outlook is for west central Minnesota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Gusty east-southeast winds can be expected this morning into the early afternoon hours. Wind gusts of 45 to 55 mph will be possible at times. The winds should diminish through this afternoon. Severe storms could develop this afternoon, mainly between 2 pm and 4 pm. The storm threats should be damaging winds and weak tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SDZ033>037-045-048-051-141600- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 1052 AM CDT Wed Oct 13 2021 /952 AM MDT Wed Oct 13 2021/ This Hazardous Weather Outlook is for central South Dakota. .DAY ONE...Today and tonight. Increasing west to northwest winds can be expected this afternoon into the evening hours. Wind gusts of 45 to 55 mph can be expected. Can not rule out an occasional higher gust of 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SDZ003-004-009-015-016-141600- Corson-Campbell-Walworth-Dewey-Potter- 1052 AM CDT Wed Oct 13 2021 /952 AM MDT Wed Oct 13 2021/ This Hazardous Weather Outlook is for north central South Dakota. .DAY ONE...Today and tonight. Northeast winds 25 to 35 mph with gusts up to 50 mph expected. A lull in the wind will occur this morning before they become strong from the west-northwest this afternoon into the evening hours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SD
In the hours before
Special weather statement, Oct 13, 1:10 PM CDT, 1 hour before
Special Weather Statement National Weather Service Aberdeen SD 110 PM CDT Wed Oct 13 2021 SDZ004>006-009>011-016>023-132015- Campbell-McPherson-Brown-Walworth-Edmunds-Day-Potter-Faulk-Spink- Clark-Codington-Grant-Hamlin-Deuel- Including the cities of Herreid, Eureka, Aberdeen, Mobridge, Ipswich, Webster, Gettysburg, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, and Clear Lake 110 PM CDT Wed Oct 13 2021 Sunshine this afternoon may heat things up enough to support the development of thunderstorms across portions of north central and northeast South Dakota. There is a low probability that a couple of these thunderstorms may produce weak, brief small tornadoes. Keep one eye on the sky if you see a storm approaching your area this afternoon, and report any funnel clouds or tornadoes to your local law enforcement agency. They can relay your report to the National Weather Service. Dorn
Local storm report, Oct 13, 1:31 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
131 PM CDT WED OCT 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM FUNNEL CLOUD 1 SW ONIDA 44.69N 100.09W
10/13/2021 SULLY SD EMERGENCY MNGR
EMERGENCY MANAGER RELAYED A REPORT OF A
FUNNEL CLOUD MADE BY THE PUBLIC. STORM IN
THAT AREA ALSO PRODUCING PEA SIZE HAIL.
&&
RVSpecial weather statement, Oct 13, 1:35 PM CDT, 35 minutes before
Special Weather Statement National Weather Service Aberdeen SD 135 PM CDT Wed Oct 13 2021 SDZ004>006-009>011-016>023-034-132015- Campbell-McPherson-Brown-Walworth-Edmunds-Day-Potter-Faulk-Spink- Clark-Codington-Grant-Hamlin-Deuel-Sully- Including the cities of Herreid, Eureka, Aberdeen, Mobridge, Ipswich, Webster, Gettysburg, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, Clear Lake, and Onida 135 PM CDT Wed Oct 13 2021 Sunshine this afternoon is heating things up enough to support the development of thunderstorms across portions of central, north central and northeast South Dakota. There is a low probability that a couple of these thunderstorms may produce weak, brief small tornadoes. Keep one eye on the sky if you see a storm approaching your area this afternoon, and report any funnel clouds or tornadoes to your local law enforcement agency. They can relay your report to the National Weather Service. Dorn
Special weather statement, Oct 13, 2:03 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
203 PM CDT Wed Oct 13 2021
SDZ016-034-131930-
Sully SD-Potter SD-
203 PM CDT Wed Oct 13 2021
...A strong thunderstorm will impact portions of north central Sully
and south central Potter Counties through 230 PM CDT...
At 157 PM CDT, Doppler radar was tracking a couple of strong
thunderstorms capable of producing a landspout tornado one over
Agar, or 10 miles south of Gettysburg, another 5 miles south
of Gettysburg. Both storms are moving west at 5 mph.
HAZARD...Landspout tornadoes, winds in excess of 30 mph, and pea
size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
This strong thunderstorm will be near...
Gorman around 210 PM CDT.
Other locations in the path of this storm include Agar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Conditions are favorable for the development of weak, brief funnel
clouds or weak landspout tornadoes with wind gusts over 50 mph. If a
funnel cloud or landspout tornado is spotted move indoors and report
your sighting to the National Weather Service.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4501 9984 4483 9993 4476 10013 4500 10013
TIME...MOT...LOC 1857Z 075DEG 5KT 4486 10003
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DornSpecial weather statement, Oct 13, 2:10 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
210 PM CDT Wed Oct 13 2021
SDZ015-016-034-131930-
Dewey SD-Sully SD-Potter SD-
210 PM CDT Wed Oct 13 2021
...A strong thunderstorm will impact portions of north central Sully,
southwestern Potter and southeastern Dewey Counties through 230 PM
CDT/130 PM MDT/...
At 205 PM CDT/105 PM MDT/, Doppler radar was tracking a couple of
strong thunderstorms capable of producing a landspout tornado, one
near Sutton Bay Rec Area, or 18 miles west of Gettysburg, another 22
miles southwest of Gettysburg. Both storms are moving east at 10 mph.
HAZARD...Landspout tornadoes, winds in excess of 30 mph, and pea
size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Whitlocks Bay Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Conditions are favorable for the development of weak, brief funnel
clouds or weak landspout tornadoes with wind gusts over 50 mph. If a
funnel cloud or landspout tornado is spotted move indoors and report
your sighting to the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4482 10053 4500 10044 4504 10022 4475 10031
TIME...MOT...LOC 1905Z 267DEG 8KT 4497 10034
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DornThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 2:03 PM CDT | Special Weather Statement | ABR | Potter | 27 min |
| Oct 13, 2:05 PM CDT | High Wind Warning | ABR | Hughes, Jones, Lyman, Stanley | 8 hr |
| Oct 13, 3:10 PM CDT | Tornado Warning | ABR | Roberts | 20 min |
| Oct 13, 3:27 PM CDT | Tornado Warning | ABR | Marshall, Roberts | 33 min |
| Oct 13, 3:50 PM CDT | Tornado Warning | ABR | Marshall, Roberts | 40 min |
Nearby
Special Weather Statements in South Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.